Arkansas, 2003

Damaging Wind in Arkansas, November 27, 2003

November 27, 2003 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 27, 2:00 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Nov 27, 2:00 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CST THU NOV 27 2003

.DISCUSSION...THE MAIN FORECAST CONCERN IN THIS PACKAGE DEALS WITH
THE POSSIBILITY OF FLOODING AND THE DEVELOPMENT OF SEVERE
THUNDERSTORMS BEGINNING THIS AFTERNOON. CURRENT SATELLITE IMAGERY
SHOWS TEMPORARILY CLEARING SKIES WEST OF INTERSTATE 55. THIS COUPLED
WITH A MOIST SOUTHERLY FLOW IS ALLOWING FOR THE INSTABILITY TO BEGIN
TO REBUILD OVER THE AREA. CURRENT LOW LEVEL SHEAR VALUES HAVE
WEAKENED SLIGHTLY...WHILE MIDDLE TO UPPER LEVEL VALUES REMAIN
MODERATELY HIGH. EXPECT THE LOW LEVEL SHEAR TO INCREASE AS A COLD
FRONT OVER EAST TEXAS APPROACHES LATER THIS AFTERNOON. AS THE
INSTABILITY BUILDS AND AS THE SHEAR INCREASES...ANOTHER AREA OF
THUNDERSTORMS WILL BE PULLED NORTHWARD ALONG THE FRONT AND INTO THE
AREA. GIVEN THE SHEAR PROFILE...SOME OF THESE STORMS COULD BECOME
SEVERE WITH WIND GUSTS. HAIL IS ALSO POSSIBLE. GIVEN THE SATURATED
STATE OF THE SOILS ACROSS THE AREA FROM LAST NIGHTS RAIN...AND GIVEN
THE ANTICIPATED RAINFALL WITH THE UPCOMING FRONTAL PASSAGE...HAVE
ISSUED A FLOOD WATCH FOR AREAS ALONG AND SOUTH OF INTERSTATE
20...INCLUDING MADISON COUNTY.

THE RAINFALL SHOULD TAPER OFF LATE TONIGHT AS THE FRONT PUSHES TO
THE EAST. THE MODELS SHOW SIGNIFICANT CAA BEHIND THE FRONT.
THEREFORE...EXPECT A SIGNIFICANTLY COOLER AND DRIER AIRMASS TO
RETURN TO THE AREA FOR THE WEEKEND AS HIGH PRESSURE BUILDS IN AND AS
A NORTHERLY FLOW DEVELOPS.. CLEARING SKIES DURING THE DAY FRIDAY
WILL ENABLE STRONG RADIATIONAL COOLING TO OCCUR FRIDAY NIGHT. THE
COOLER AND DRIER CONDITIONS WILL PREVAIL THROUGH SATURDAY EVENING.
TEMPERATURES WILL BEGIN TO MODERATE ON SUNDAY AND MONDAY AS THE WIND
FLOW BECOMES MORE SOUTHWESTERLY...AHEAD OF ANOTHER APPROACHING
SYSTEM (MONDAY NIGHT). AT THIS TIME...THE ANTICIPATED SYSTEM FOR
MONDAY NIGHT APPEARS TO BE VERY WEAK AND SHOULD ONLY ALLOW FOR
ISOLATED...LIGHT PRECIP TO DEVELOP. FURTHERMORE...IT LACKS THE UPPER
LEVEL SUPPORT NEEDED FOR FURTHER DEVELOPMENT

AFTER THAT...EXPECT ANOTHER RIDGE OF HIGH PRESSURE TO BUILD INTO THE
REGION. MODEL FORECAST DATA SUGGESTS THAT THE ENSUING NORTHERLY FLOW
WILL NOT BE AS COOL AS THE FLOW BEHIND THE PREVIOUS FRONTAL PASSAGE
(THAT OCCURS LATER TODAY). NEVER THE LESS...OVERNIGHT TEMPS COULD
DROP BACK INTO THE UPPER 30S TO LOWER 40S UNDERNEATH CLEAR SKIES
WEDNESDAY NIGHT. HOWEVER...THE FLOW WILL BECOME SOUTHWESTERLY ON
THURSDAY AFTERNOON AS ANOTHER FRONTAL SYSTEM APPROACHES FOR FRIDAY.
AT THIS TIME NEXT FRIDAYS SYSTEM APPEARS TO BE BETTER DEVELOPED THAN
THE PREVIOUS ONE. THE MODEL SHOWS AN UPPER LEVEL LONG WAVE TROUGH
OVER THE MIDWEST...PROVIDING UPPER LEVEL SUPPORT. AT THIS TIME IT
APPEARS THAT THE SHEAR PROFILE WILL BE WEAK AND THAT THE INSTABILITY
WILL BE NONEXISTANT.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON   045/052 027/053 033  90 10 00 00 00
MERIDIAN  046/053 025/053 030  ++ 10 00 00 00

.JAN WATCHES/WARNING/ADVISORIES...
MS...FLOOD WATCH IS IN EFFECT UNTIL 4 AM CST MAINLY SOUTH OF
     INTERSTATE 20...ALSO INCLUDING MADISON COUNTY.
LA...FLOOD WATCH IS IN EFFECT UNTIL 4 AM CST SOUTH OF INTERSTATE
     20.
AR...NONE.
&&

18/HENRY
Hazardous weather outlook, Nov 27, 12:37 PM CST, 5 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281255-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1237 PM CST THU NOV 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS  EXTREME
SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA AND MUCH OF
MISSISSIPPI THROUGH THIS AFTERNOON. HOWEVER ACTIVITY WILL BE MORE
LIKELY ALONG AND SOUTH OF HIGHWAY 84. DAMAGING WINDS UP TO 65 MPH
AND HAIL TO THE SIZE OF QUARTERS ALONG WITH DANGEROUS LIGHTNING
WILL BE POSSIBLE.

A STALLED FRONT ALONG THE GULF COAST WILL COMBINE WITH AN UPPER
LEVEL DISTURBANCE AND COLD FRONT MOVING IN FROM THE WEST...TO
TRIGGER MORE STRONG THUNDERSTORMS THROUGH THE AFTERNOON INTO THE
NIGHT TIME HOURS.

THUNDERSTORMS SHOULD BUILD OVER LOUISIANA AS A COLD FRONT SWEEPS
IN FROM TEXAS BY LATE AFTERNOON. BY THE TIME THE STORMS REACH
MISSISSIPPI... MOST OF THE STORMS SHOULD BE ELEVATED IN NATURE
DUE TO THE HEAVY RAINS	LAST NIGHT AND THIS MORNING.
THEREFORE...MICROBURST WINDS AND HAIL SHOULD BE THE PRIMARY RISK.
 THE STORMS SHOULD END LATE TONIGHT AS COLDER AIR INVADES FROM
THE WEST.

...FLOODING...
WARM AND MOIST AIR WILL CONTINUE TO FLOW INTO REGION...SO MORE
HEAVY RAIN IS LIKELY THROUGH TONIGHT. A FLOOD WATCH IS POSTED FOR
AREAS GENERALLY SOUTH OF INTERSTATE TWENTY.  RAINFALL AMOUNTS
FROM 2-6 INCHES HAVE ALREADY FALLEN OVER CENTRAL AND SOUTH
PORTIONS OF THE  AREA...WITH AN ADDITIONAL 1-3 INCHES EXPECTED
THROUGH TONIGHT.  FLOODING OF ROADWAYS... CULVERTS AND OTHER LOW
LYING AREAS WILL BE POSSIBLE FOR NORTH PORTIONS AND MORE LIKELY
IN THE SOUTH.

THE RAIN SHOULD END AS A COLD FRONT SWEEPS EASTWARD ACROSS THE
AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Little Rock radar (KLZK), 173 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashley

When
November 27, 5:52 PM CST
Where
Ashley County, 2 mi S of Fountain Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
33.317, -91.883

A few trees were blown down on powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371651.